Alert archive / Idaho / Flash Flood Warnings in 2009

Flash Flood Warning 25, NWS Pocatello, ID

June 19, 2009Blaine County, Idaho

NWS Pocatello, ID issued this flash flood warning at Jun 19, 2009, 7:32 PM MDT for Blaine County, Idaho. It was in force for 19 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 19, 2009, 7:32 PM MDT (01:32 UTC)
Expired
Jun 20, 2009, 2:17 PM MDT
In force
19 hr
Issued by
NWS Pocatello, ID
Area
Storm-based polygon
Flood severity
None

County Blaine County, ID

The radar

The Boise radar (KCBX), 142 km from the middle of the area, began a volume at 01:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Boise Airport, ID (KBOI), launched 00:00Z, 1.5 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Boise Airport, ID at 00:00Z on 2009-06-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Boise Airport, ID at 00:00Z on 2009-06-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -24 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1758 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
-24 m²/s²
0-3 km storm-relative helicity
334 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KPIH 200132 CCA
FFWPIH
IDC013-200730-
/O.NEW.KPIH.FF.W.0025.090620T0132Z-090620T0730Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE POCATELLO
732 PM MDT FRI JUN 19 2009

THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHWESTERN BLAINE COUNTY IN CENTRAL IDAHO...
  THIS INCLUDES THE CITY OF KETCHUM...

* UNTIL 130 AM MDT SATURDAY

* AT 725 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
  FLASH FLOODING FROM HEAVY RAIN MOVING INTO THE WARNED AREA.

LOCATIONS IN THE PATH INCLUDE...KETCHUM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

NATIONAL WEATHER SERVICE RADAR INDICATED HEAVY RAINFALL CAPABLE OF 
PRODUCING FLASH FLOODING/DEBRIS FLOWS MOVING INTO THE CASTLE ROCK 
BURN AREA. RAINFALL WILL CONTINUE OVER THE BURN AREA FOR THE NEXT 
FEW HOURS...HOWEVER THE THREAT FROM MUDSLIDES/DEBRIS FLOWS WILL 
CONTINUE AFTER THE RAIN HAS ENDED. MORE RAIN IS EXPECTED THROUGH 
SATURDAY.

&&

LAT...LON 4375 11459 4375 11434 4357 11434 4357 11459

$$
HEDGES
5 follow-up statements
000 
WGUS75 KPIH 200413
FFSPIH

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE POCATELLO
1013 PM MDT FRI JUN 19 2009

IDC013-200730-
/O.CON.KPIH.FF.W.0025.000000T0000Z-090620T0730Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BLAINE ID-
1013 PM MDT FRI JUN 19 2009

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 130 AM MDT FOR
NORTHWESTERN BLAINE COUNTY...

AT 1010 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A THUNDERSTORM PRODUCING HEAVY RAIN MOVING INTO SOUTHERN 
IDAHO. THESE THUNDERSTORMS SHOULD MOVE INTO THE CASTLE ROCK BURN 
AREA AROUND MIDNIGHT.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO KETCHUM

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MUDSLIDES/DEBRIS FLOWS WILL STILL BE A THREAT WHEN HEAVY RAIN MOVES 
BACK INTO THE BURN AREA. USE CAUTION WHEN DRIVING. AT NIGHT...YOU 
MAY NOT SEE A SLIDE UNTIL IT IS TOO LATE.

&&

LAT...LON 4375 11459 4375 11434 4357 11434 4357 11459

$$

HEDGES
000 
WGUS55 KPIH 200726
FFWPIH
IDC013-201330-
/O.EXT.KPIH.FF.W.0025.000000T0000Z-090620T1330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE POCATELLO
126 AM MDT SAT JUN 20 2009

THE NATIONAL WEATHER SERVICE IN POCATELLO HAS EXTENDED THE

* FLASH FLOOD WARNING FOR...
  NORTHWESTERN BLAINE COUNTY IN CENTRAL IDAHO...
  THIS INCLUDES THE CITY OF KETCHUM...

* UNTIL 730 AM MDT

* AT 120 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED   
  TO SHOW A LARGE AREA OF SIGNIFICANT RAINFALL EXTENDING FROM        
  NORTHERN NEVADA NORTHEAST INTO SOUTHERN IDAHO.  SHOWERS WILL       
  CONTINUE TO FALL OVER THE CASTLE ROCK BURN AREA THROUGHOUT THE     
  OVERNIGHT AND MORNING HOURS. 

LOCATIONS NEAR THE PATH OF INCLUDE...KETCHUM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MUDSLIDES/DEBRIS FLOWS WILL STILL BE A THREAT OVER THE CASTLE ROCK 
BURN AREA THROUGHOUT THE DAY TODAY.  USE CAUTION WHEN DRIVING.  AT 
NIGHT...YOU MAY NOT SEE A SLIDE UNTIL IT IS TOO LATE..

&&

LAT...LON 4375 11459 4375 11434 4357 11434 4357 11459

$$

KAISER
000 
WGUS55 KPIH 201328
FFWPIH
IDC013-201730-
/O.EXT.KPIH.FF.W.0025.000000T0000Z-090620T1730Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE POCATELLO
728 AM MDT SAT JUN 20 2009

THE NATIONAL WEATHER SERVICE IN POCATELLO HAS EXTENDED THE

* FLASH FLOOD WARNING FOR...
  NORTHWESTERN BLAINE COUNTY IN CENTRAL IDAHO...
  THIS INCLUDES THE CITY OF KETCHUM...

* UNTIL 1130 AM MDT

* AT 721 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  MODERATE TO HEAVY RAINFALL FROM A LINE OF SHOWERS IN THE WARNED
  AREA. MODERATE TO HEAVY RAINFALL IS EXPECTED TO CONTINUE THROUGH
  10 AM MDT BEFORE MOVING EAST.

LOCATIONS IN THE PATH OF INCLUDE...KETCHUM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

NATIONAL WEATHER SERVICE RADAR INDICATED MODERATE TO HEAVY RAINFALL 
OVER THE CASTLE ROCK BURN AREA. MUDSLIDES AND DEBRIS FLOWS WILL 
REMAIN A THREAT OVER THE CASTLE ROCK BURN AREA THROUGHOUT THE DAY 
TODAY.  USE CAUTION WHEN DRIVING THROUGH THE WARNED AREA.

&&

LAT...LON 4375 11459 4375 11434 4357 11434 4357 11459

$$

HUSTON
000 
WGUS55 KPIH 201724
FFWPIH
IDC013-202130-
/O.EXT.KPIH.FF.W.0025.000000T0000Z-090620T2130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE POCATELLO
1124 AM MDT SAT JUN 20 2009

THE NATIONAL WEATHER SERVICE IN POCATELLO HAS EXTENDED THE

* FLASH FLOOD WARNING FOR...
  NORTHWESTERN BLAINE COUNTY IN CENTRAL IDAHO...
  THIS INCLUDES THE CITY OF KETCHUM...

* UNTIL 330 PM MDT

* AT 1112 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR
  AND WEATHER SENSORS HAVE INDICATED MODERATE TO HEAVY RAINFALL
  ACROSS THE WOOD RIVER VALLEY AND CASTLE ROCK BURN AREA. THE
  COMBINATION OF SATURATED SOILS AND ADDITIONAL RAINFALL CREATE AN
  EXCEEDINGLY HIGH THREAT OF MUD SLIDES AND DEBRIS FLOWS ESPECIALLY
  WITHIN THE CASTLE ROCK BURN AREA.

LOCATIONS IN THE PATH INCLUDE....KETCHUM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

INDIVIDUALS MOVING THROUGH THE WARNED AREA SHOULD USE CAUTION.

&&

LAT...LON 4375 11459 4375 11434 4357 11434 4357 11459

$$

HUSTON
000 
WGUS75 KPIH 202017
FFSPIH

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE POCATELLO
217 PM MDT SAT JUN 20 2009

IDC013-202026-
/O.CAN.KPIH.FF.W.0025.000000T0000Z-090620T2130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BLAINE ID-
217 PM MDT SAT JUN 20 2009

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR NORTHWESTERN BLAINE
COUNTY...

HEAVY SHOWERS HAVE MOVED EAST OF THE CASTLE ROCK BURN AREA AND THE 
THREAT OF FLASH FLOODING HAS SIGNIFICANTLY DECREASED. THUS THE 
WARNING HAS BEEN CANCELLED.

LAT...LON 4375 11459 4375 11434 4357 11434 4357 11459

$$

HUSTON

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this flash flood warning went out at Jun 19, 2:35 PM MDT, 4 hours 57 minutes earlier.

Area forecast discussion, Jun 19, 2:35 PM MDT, 4 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO ID
235 PM MDT FRI JUN 19 2009

.SHORT TERM...TONIGHT THROUGH SUNDAY. THE LATEST SATELLITE IMAGERY
WAS CLEARLY SHOWING THE NEXT PAC SYSTEM ADVANCING INTO THE COAST
EARLY THIS AFTERNOON WITH DECENT JET DRIVEN DYNAMICS AND MOISTURE
RUNNING OUT AHEAD OF IT ACROSS ERN OREGON/WRN IDAHO. MODELS REMAIN
IN FAIRLY GOOD AGREEMENT THAT THIS SYSTEM WILL SPREAD INTO THE NW
HALF OF THE FORECAST AREA THIS EVENING AND THEN INTENSIFY LATE
TONIGHT GENERATING ANOTHER ROUND MODERATE TO HEAVY SHOWERS. THE
SYSTEM CONTINUES TO SPREAD INLAND SATURDAY WITH MODERATE TO HEAVY
RAINFALL BLANKETING THE REGION. THUS HAVE CONTINUED THE FLASH FLOOD
WATCH ACROSS THE ENTIRE FORECAST AREA PRIMARILY DUE TO RECORD
SETTING MONTHLY RAINFALL AND SATURATED SOILS. THE 00Z ECMWF LAGS THE
12Z GFS WITH THE PROGRESSION OF THIS SYSTEM AND THE GFS IS GENERALLY
FAVORED DUE TO DECENT PERFORMANCE OVERNIGHT. THUS EXPECTING FIRST
ROUND OF SHOWERS TO LIFT NE INTO MONTANA LATE SATURDAY NIGHT WITH A
BRIEF RESPITE EARLY SUNDAY MORNING. SECOND DISTURBANCE EJECTS FROM
BASE OF MAIN LOW OVER BC AND INTO REGION SUNDAY WITH A CLASSICAL
SEVERE WEATHER...NEGATIVELY TILTED TROUGH PASSING OVERHEAD AROUND
PEAK HEATING. THIS COUPLED WITH A DECENT UPPER JET JUST TO OUR SOUTH
SHOULD BE ENOUGH TO GENERATE AT LEAST SOME ISOLATED SEVERE
THUNDERSTORMS. SO PLATE IS FULL FOR THE WEEKEND. DAYTIME HIGHS
SHOULD REMAIN SEASONABLY COOL WITH RAIN AND CLOUD COVER ANTICIPATED.
HUSTON

.LONG TERM...SUNDAY NIGHT THROUGH FRIDAY. UPPER HIGH POSITIONED OVER
TEXAS/LOUISIANA IS EXPECTED TO EXPAND WWRD TOWARD NEW MEXICO BY
MONDAY WHICH IS JUST ENOUGH TO OFFER SOME HELP IN DIRECTING THE NEXT
SEVERAL PACIFIC DISTURBANCES NORTH INTO BRITISH COLUMBIA. RESIDUAL
MOISTURE AND/OR SOUTH/SW FLOW COUPLED WITH WARMING TEMPERATURES
SHOULD BE ENOUGH TO SUPPORT AFTERNOON CONVECTION. THUS HAVE
MAINTAINED SLIGHT CHANCE MENTION OF SHOWERS THROUGHOUT THE EXTENDED.
ANTICIPATE THAT AS CONFIDENCE GROWS IN EVOLVING PATTERN THAT WE WILL
CONTINUE TO WHITTLE AWAY AT THE SLIGHT CHANCE MENTION DURING THE
NIGHT TIME PERIODS. HUSTON
&&

.AVIATION...SHOWERS AND THUNDERSTORMS WILL BE ON THE INCREASE BY
LATE AFTERNOON ACROSS THE CENTRAL MTNS.  THE CHANCE WILL SPREAD
EASTWARD TONIGHT INTO SATURDAY. VFR CONDITIONS EXPECTED OVERALL WITH
VIS/CIGS DROPPING TO MVFR WITH HEAVIER SHOWERS AND STORMS. THE
OVERALL WIND PATTERN WILL SEE SOME INCREASE IN SPEED INTO THE 10 TO
20 MPH RANGE AT TIMES THROUGH TOMORROW. SOME OF THE STRONGER STORMS
TOMORROW COULD ALSO PRODUCE STRONGER OUTFLOW/DOWNBURST WINDS.  KEYES
&&

.FIRE WEATHER...SHOWERS AND THUNDERSTORMS WILL BE INCREASING DURING
THE NEXT 24 HOURS. ISOLATED TO WIDELY SCATTERED SHOWERS AND STORMS
WILL BE DEVELOPING ACROSS THE CENTRAL MOUNTAINS THIS AFTERNOON AND
EVENING...BECOMING MORE WIDESPREAD OVERNIGHT AND SHIFTING EASTWARD
IN THE NEXT 24 HOURS.  HEAVY RAINFALL IS ONCE AGAIN EXPECTED TO BE A
PROBLEM. THIS WILL CONTINUE INTO SUNDAY...ALTHOUGH IT APPEARS A LULL
IN ACTIVITY MAY DEVELOP SATURDAY NIGHT IN BETWEEN SYSTEMS.  THERE
APPEARS TO BE A TREND TOWARD AN OVERALL DRIER PATTERN BY THE MIDDLE
OF NEXT WEEK.  KEYES
&&

.HYDROLOGY...RECORD SETTING MONTLY RAINFALL HAS SUFFICIENTLY
SATURATED THE REGIONAL SOILS AND WITH THE EXPECTATION OF ADDITIONAL
MODERATE TO HEAVY RAINFALL ACROSS THE FORECAST AREA LATE TONIGHT
THROUGH SATURDAY NIGHT...A FLASH FLOOD WATCH WILL CONTINUE.  IN
ADDITION...A FLOOD WATCH HAS BEEN POSTED FOR THE THE HENRYS FORK
NEAR REXBURG AND THE SNAKE RIVER NEAR BLACKFOOT UNTIL MONDAY MORNING.

.PIH WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH FROM LATE TONIGHT THROUGH LATE SATURDAY NIGHT FOR
IDZ017-018-022-031-032 AND SATURDAY THROUGH LATE SATURDAY NIGHT FOR
IDZ019>021-023>025.

&&
Hazardous weather outlook, Jun 19, 5:20 AM MDT, 14 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE POCATELLO ID
520 AM MDT FRI JUN 19 2009

IDZ017>025-031-032-201300-
EASTERN MAGIC VALLEY-SAWTOOTH MOUNTAINS-UPPER SNAKE HIGHLANDS-
UPPER SNAKE RIVER PLAIN-LOWER SNAKE RIVER PLAIN-
SOUTH CENTRAL HIGHLANDS-CARIBOU HIGHLANDS-
CACHE VALLEY/IDAHO PORTION-WASATCH MOUNTAINS/IDAHO PORTION-
BIG AND LITTLE WOOD RIVER REGION-LOST RIVER/PAHSIMEROI-
520 AM MDT FRI JUN 19 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN IDAHO.

.DAY ONE...TODAY AND TONIGHT

AFTER A DRY MORNING...SHOWERS WILL OVERSPREAD THE REGION LATE THIS
AFTERNOON THROUGH TONIGHT.  SOME SHOWERS WILL BE HEAVY.  A FLASH
FLOOD WATCH IS IN EFFECT LATE TONIGHT THROUGH SATURDAY NIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A VERY MOIST PACIFIC SYSTEM WILL MOVE THROUGH IDAHO SATURDAY AND
SUNDAY.  HEAVY RAIN IS POSSIBLE SATURDAY AND SATURDAY NIGHT.  WITH
THUNDERSTORMS LIKELY BOTH SATURDAY AND SUNDAY.  A FLASH FLOOD WATCH
IS IN EFFECT SATURDAY AND SATURDAY NIGHT.  EXPECT MUCH DRIER WEATHER
MONDAY THROUGH THURSDAY.

.SPOTTER INFORMATION STATEMENT...

WE ASK TRAINED SPOTTERS AND CITIZENS TO REPORT SIGNIFICANT
WEATHER CONDITIONS WHEN IT IS SAFE TO DO SO. THESE CONDITIONS MAY
INCLUDE HAIL...TORNADOES...STRONG WIND...DUST STORMS...SNOWFALL...
EXTREME COLD TEMPERATURES...FREEZING RAIN OR HEAVY RAIN...DENSE
FOG...AND FLOODING OR ICE JAMS. INFORMATION ABOUT THESE HAZARDOUS
CONDITIONS SHOULD BE CALLED INTO YOUR NATIONAL WEATHER SERVICE
OFFICE IN POCATELLO USING THE 1-800 SEVERE WEATHER HOTLINE...OR
208-233-0834.

The office that day

Everything else NWS Pocatello, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 19, 7:30 PM MDTFlash Flood WarningPIHBlaine6 hr
Jun 20, 7:59 AM MDTRiver Flood WarningPIHBingham11 days
Jun 20, 1:54 PM MDTRiver Flood WarningPIHBingham, Bonneville, Fremont, Jefferson, Madison4 days

Nearby

Flash Flood Warnings in Idaho, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.